Alert archive / South Dakota / Tornado Warnings in 2016

Tornado Warning 16, NWS Aberdeen, SD

August 9, 2016Campbell County, McPherson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 9, 2016, 11:09 PM CDT for Campbell County, McPherson County, South Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2016, 11:09 PM CDT (04:09 UTC)
Expired
Aug 10, 2016, 12:00 AM CDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Campbell County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:09 PM CDTTSTM WND GST 701 Sse Artas, SDPEA SIZED HAIL.
Aug 10, 12:00 AM CDTHAIL 23 N Eureka, SDVIA SOCIAL MEDIA. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:19 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WFUS53 KABR 100409
TORABR
SDC021-089-100500-
/O.NEW.KABR.TO.W.0016.160810T0409Z-160810T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1109 PM CDT TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EAST CENTRAL CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL MIDNIGHT CDT
    
* AT 1108 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR ARTAS...OR 8 MILES WEST OF EUREKA...MOVING
  EAST AT 15 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  EUREKA AROUND 1140 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4576 9988 4588 9985 4591 9953 4571 9958
TIME...MOT...LOC 0408Z 273DEG 13KT 4582 9978 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

LUECK
1 follow-up statement
312 
WWUS53 KABR 100435
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 PM CDT TUE AUG 9 2016

SDC021-089-100500-
/O.CON.KABR.TO.W.0016.000000T0000Z-160810T0500Z/
MCPHERSON SD-CAMPBELL SD-
1135 PM CDT TUE AUG 9 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN MCPHERSON AND EAST CENTRAL CAMPBELL COUNTIES...
    
AT 1135 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR EUREKA...MOVING EAST AT 10 MPH.

HAZARD...TORNADO AND BASEBALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE
         IS LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  EUREKA AROUND 1150 PM CDT. 

LAT...LON 4575 9984 4588 9981 4591 9953 4571 9958
TIME...MOT...LOC 0435Z 277DEG 10KT 4581 9967 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

LUECK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 9, 9:22 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 9, 9:22 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
922 PM CDT TUE AUG 9 2016

.UPDATE...
Issued at 922 PM CDT TUE AUG 9 2016

A few storms have developed this evening over north central sd
with many more moving in from northwest sd. Still expect good
coverage of storms through the night along with severe weather
possible. Updated forecast.

UPDATE Issued at 703 PM CDT TUE AUG 9 2016

Adjusted pops and added severe mention through the night across
the cwa.

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 308 PM CDT TUE AUG 9 2016

The unsettled pattern will continue across the area for the next
couple of days. A warm front will be the focus for shower and
thunderstorm activity tonight, with storms expected to develop west
of the CWA by early evening, then spread eastward through the
overnight hours. Deep and low level shear are fairly impressive
along and north of the front, and in association with a 35 to 45
knot low level jet and cape values between 1500-2500 j/kg, should be
enough to result in some of the storms becoming severe, with gusty
winds and large hail being the main threats. The precipitation will
push out of the region early Wednesday morning, then look for
conditions to reset during the day before a cold front approaches
and becomes the focus for thunderstorm development again Wednesday
night into Thursday morning. Deep layer and low level shear are not
as impressive during this time, nor are most unstable cape values.
There will still be a decent low level jet in place, and in
conjunction with the cold front moving through, cannot rule out
another chance for severe weather. Conditions finally begin to quiet
down Thursday night as high pressure moves in behind the exiting
storm system.

Strong WAA will be in place on Wednesday, with highs mainly in the
90s, with a few low 100s possible. Abundant moisture (dewpoints in
the upper 60s to mid 70s) will result in muggy conditions, with
portions of the CWA likely seeing heat indices above 100 degrees.
Therefore, have issued a heat advisory for the part of the CWA where
that is most likely to happen. Slightly cooler air moves back in on
Thursday with highs back down in the 80s.

.LONG TERM...(Friday through Tuesday)
Issued at 308 PM CDT TUE AUG 9 2016

The 500MB weather map will look like this to start out 12Z
Friday, a high amplitude ridge will be across the west coast up
through British Columbia and a trough will still be across much of
the rest of the nation. The main low will be across southern
Manitoba at 12Z Friday, and slowly shift east across Manitoba on on
Saturday. At the surface the cwa will be in between systems, with
the initial cold front well to our southeast, across southeastern
IA. 850MB temps will still be 16-20C with CAA on north-northwest
winds. 70s will return over eastern SD and west central MN Saturday
as the CAA continues and high pressure builds in at the surface.
Expect the surface high to be directly overhead from roughly 18Z
Saturday to 18Z Sunday.

The 500MB Pacific ridge will build in whole heartedly Sunday. At the
same time, the exiting sfc high will bring a slow return of
southerly winds during the day. The main result will be the slow
rise in temperatures for the start of the next work week, with highs
back above normal, into the mid 90s southwest to mid 80s northeast.
Low pressure over eastern MT and WY Monday afternoon will stretch
from southwestern SD to northeastern ND by daybreak Tuesday. The
main question limiting shower/thunderstorm potential will be limited
moisture during the day Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 703 PM CDT TUE AUG 9 2016

Thunderstorms are expected to develop this evening and move east
into the overnight hours as an upper level low pressure trough
interacts with a surface frontal boundary extending across northern
SD. All terminals are expected to be affected at or in the vicinity
with thunder along with showers. These storms will move east
Wednesday morning with some redevelopment possible late Wednesday
afternoon. Vfr conditions are expected overall, except for with the
showers and thunderstorms.

&&

.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/
     Wednesday for SDZ006-010-016>018-033>037-045-048-051.

MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...KF
AVIATION...Mohr
Hazardous weather outlook, Aug 9, 4:00 AM CDT, 19 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT TUE AUG 9 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
400 AM CDT TUE AUG 9 2016 /300 AM MDT TUE AUG 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LATE TODAY AND INTO THE EVENING AND OVERNIGHT HOURS THE REGION
COULD SEE WIDESPREAD THUNDERSTORM ACTIVITY...WITH THE FOCUS FOR
STRONG TO SEVERE STORMS ALONG AND NORTH OF HIGHWAY 212 AND WEST
OF HIGHWAY 281. THE MAIN RISK WILL BE LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WE HAVE ANOTHER OPPORTUNITY FOR SEVERE WEATHER LATE WEDNESDAY INTO
EARLY THURSDAY. THE FOCUS AREA WILL BE ALONG AND NORTHEAST OF A
LINE FROM MOBRIDGE TO HURON AND WATERTOWN. THE MAIN THREAT WILL
BE LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING FOR COUNTIES ACROSS
NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA.

CONNELLY

In the hours before

Special weather statement, Aug 9, 9:35 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT TUE AUG 9 2016

SDZ003-004-100300-
CORSON SD-CAMPBELL SD-
935 PM CDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND EASTERN
CORSON COUNTIES UNTIL 1000 PM CDT/900 PM MDT/...

AT 935 PM CDT/835 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR POLLOCK...OR 23 MILES NORTHEAST OF
MOBRIDGE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERREID AND POLLOCK.

LAT...LON 4594 9992 4575 10016 4580 10040 4594 10040
TIME...MOT...LOC 0235Z 212DEG 22KT 4584 10022

LUECK
Local storm report, Aug 9, 9:55 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             5 SSE POLLOCK           45.84N 100.24W
08/09/2016  E0.88 INCH       CAMPBELL           SD   TRAINED SPOTTER

            .

&&

DM
Local storm report, Aug 9, 10:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     2 N HERREID             45.87N 100.07W
08/09/2016  M56 MPH          CAMPBELL           SD   MESONET

            HERREID RWIS.

&&

MC
Local storm report, Aug 9, 10:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1051 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     HERREID                 45.84N 100.08W
08/09/2016                   CAMPBELL           SD   LAW ENFORCEMENT

            REPORTS OF CAMPERS FLIPPED WITH MINOR
            INJURIES. 1 TRANSPORTED TO HOSPITAL. TIME
            ESTIMATED.

&&

MC
Local storm report, Aug 9, 10:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND GST     2 NW SHAMBO RANCH       45.55N 101.87W
08/09/2016  M74 MPH          CORSON             SD   MESONET

            MESONET STATION SHAMBO RANCH 2 NWN /E4353/.

&&

MC
Local storm report, Aug 9, 11:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1104 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     2 N HERREID             45.87N 100.07W
08/09/2016  M61 MPH          CAMPBELL           SD   MESONET

            .

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:35 PM CDTSpecial Weather StatementABRCampbell25 min
Aug 9, 10:09 PM CDTSevere Thunderstorm WarningABRCorson51 min
Aug 9, 10:16 PM CDTSevere Thunderstorm WarningABRCampbell44 min
Aug 9, 10:45 PM CDTSevere Thunderstorm WarningABRCorson, Dewey60 min
Aug 9, 10:53 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson52 min
Aug 9, 11:43 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth47 min
Aug 9, 11:45 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson45 min
Aug 9, 11:54 PM CDTTornado WarningABRCampbell, McPherson41 min
Aug 10, 12:00 AM CDTSevere Thunderstorm WarningABRCorson, Dewey45 min
Aug 10, 12:17 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more43 min
Aug 10, 12:33 AM CDTSevere Thunderstorm WarningABRMcPherson42 min
Aug 10, 12:53 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth67 min
Aug 10, 1:19 AM CDTSevere Thunderstorm WarningABRCampbell, Dewey, Walworth41 min
Aug 10, 1:34 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson56 min
Aug 10, 1:53 AM CDTSevere Thunderstorm WarningABREdmunds, Walworth40 min
Aug 10, 2:05 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds40 min
Aug 10, 2:18 AM CDTSevere Thunderstorm WarningABRBrown, Day, Grant, Marshall, Roberts, Spink57 min
Aug 10, 2:27 AM CDTAreal Flood WarningABRCampbell, McPherson6 hr
Aug 10, 2:40 AM CDTTornado WarningABRMarshall, Roberts35 min
Aug 10, 3:00 AM CDTSpecial Weather StatementABRMcPherson30 min
Aug 10, 3:06 AM CDTSevere Thunderstorm WarningABRRoberts54 min
Aug 10, 3:33 AM CDTSpecial Weather StatementABRMcPherson42 min
Aug 10, 4:02 AM CDTSpecial Weather StatementABRBrown28 min
Aug 10, 3:50 PM CDTSevere Thunderstorm WarningABRDay40 min
Aug 10, 4:03 PM CDTSevere Thunderstorm WarningABRBrown, Day42 min
Aug 10, 4:27 PM CDTSevere Thunderstorm WarningABRDay, Marshall48 min
Aug 10, 4:33 PM CDTSevere Thunderstorm WarningABRDay, Marshall42 min
Aug 10, 4:44 PM CDTSevere Thunderstorm WarningABRDay, Roberts46 min
Aug 10, 5:07 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts38 min
Aug 10, 5:15 PM CDTSpecial Weather StatementABRWalworth45 min
Aug 10, 5:20 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth11 min
Aug 10, 5:37 PM CDTFlash Flood WarningABRDay6 hr
Aug 10, 5:44 PM CDTSpecial Weather StatementABRJones46 min
Aug 10, 5:44 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts32 min
Aug 10, 5:47 PM CDTSevere Thunderstorm WarningABRJones22 min
Aug 10, 6:00 PM CDTSevere Thunderstorm WarningABRCampbell, Walworth45 min
Aug 10, 6:03 PM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts42 min
Aug 10, 6:30 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth45 min
Aug 10, 6:34 PM CDTSevere Thunderstorm WarningABRJones, Stanley17 min
Aug 10, 6:39 PM CDTSevere Thunderstorm WarningABRGrant, Roberts37 min
Aug 10, 6:49 PM CDTSpecial Weather StatementABRCampbell41 min
Aug 10, 6:49 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully41 min

Nearby

Tornado Warnings in South Dakota, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.